Alert archive / Georgia / Areal Flood Warnings in 2009

Areal Flood Warning 5, NWS Atlanta, GA

January 6, 2009Polk County, Georgia

NWS Atlanta, GA issued this areal flood warning at Jan 6, 2009, 9:11 PM EST for Polk County, Georgia. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 9:11 PM EST (02:11 UTC)
Expired
Jan 7, 2009, 7:33 AM EST
In force
10 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Polk County, GA

The radar

The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 406 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jan 6, 5:25 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 6, 5:25 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EST TUE JAN 6 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A
TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN
THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS
ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR
TWEAKS...THE GFS IS FINE.

STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON
START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG.
SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT
WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL
ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW)
AND THE SEVERE POTENTIAL. SPC'S SLIGHT RISK NOSES INTO THE AREA...
BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE
IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND
PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING
0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES
NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL
INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ
WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN
DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD
FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE
POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE
LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED
SUPERCELL.

THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH
COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG
QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT
LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW
WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE
850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY
INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF
MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER
WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR
NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A
SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT...
THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER
WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME
IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA
AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY
PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT
THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY
THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS
TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.

&&

.HYDROLOGY...

WIDESPREAD 2-4" HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA...
WITH AN ADDITIONAL 2-3" EXPECTED ACROSS SOME OF THESE SAME AREAS.
HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A
DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE
EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL
REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS
NECESSARY.

&&

.AVIATION...
LINE OF CONVECTION TO THE WEST SHOULD BE MOVING INTO THE ATL TAF
SITES AROUND 00Z BUT WILL LINGER WITH US FOR A WHILE AS THE FRONT
WILL BE SLOW MOVING. WILL LIKELY BEGIN TAFS WITH +TSRA ALONG WITH
WINDS G30KTS AND CIGS MVFR AND HOLD THESE CONDITIONS THRU ABOUT 08Z
IN ATL AND CSG...AND ABOUT 10Z IN MCN/AHN. WINDS WILL BECOME WEST
AROUND THESE TIMES AND INCREASE TO 15 TO 25 KTS...HIGHER AFTER
SUNRISE. MESONAM AND GFS INDICATE LOW LEVEL MOISTURE DIMINISHES
RAPIDLY AFTER 12Z AND WILL LIKELY SEE CIGS GO VFR BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  60  38  53  31 / 100  60  10   5   0
ATLANTA         52  56  39  54  35 / 100  50   5   5   0
BLAIRSVILLE     49  49  32  45  25 / 100  50  20   5   0
CARTERSVILLE    51  53  32  52  27 / 100  50  10   5   0
COLUMBUS        56  60  40  60  37 /  90  30   5   5   0
GAINESVILLE     50  53  34  51  32 / 100  50  10   5   0
MACON           58  61  40  61  34 /  90  60   5   5   0
ROME            49  49  34  50  29 / 100  50  10   5   0
PEACHTREE CITY  53  57  35  55  29 / 100  40   5   5   0
VIDALIA         61  68  40  62  35 /  50  80   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

TDP
Hazardous weather outlook, Jan 6, 8:55 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 PM EST TUE JAN 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
855 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
FLOODING LIKELY ACROSS NORTH GEORGIA TONIGHT. ALSO...ISOLATED SEVERE
THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT DRAPED
ACROSS NORTHWEST GEORGIA TONIGHT. AS IT DOES...IT WILL PULL A COLD
FRONT ACROSS NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING OF ROADS AND PROPERTY. FOR MORE
INFORMATION ON THE POTENTIAL FOR FLOODING...SEE THE LATEST FLOOD
WATCH STATEMENT. ALSO...THE PRIMARY HAZARD FROM THE ISOLATED SEVERE
STORMS WILL BE DAMAGING WINDS AND AN ISOLATED TORNADO.

.DISCUSSION...
ALTHOUGH INSTABILITY HAS DECREASED THIS EVENING OVER GEORGIA...
INSTABILITY COULD INCREASE AFTER MIDNIGHT AS THE SURFACE LOW PULLS
THE COLD FRONT ACROSS THE REGION. ALSO...THE LOW LEVEL JET WILL
REMAIN OVER NORTH AND CENTRAL GEORGIA THROUGH THE NIGHT.
THEREFORE...WITH THE CONVERGENCE ALONG THE COLD FRONT AND THE STRONG
WINDS JUST OFF THE SURFACE...ISOLATED SEVERE STORMS ARE POSSIBLE
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA
WEDNESDAY MORNING. HAZARDOUS WEATHER IS NOT EXPECTED ON THE
REMAINING DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION TONIGHT.

In the hours before

Special weather statement, Jan 6, 6:31 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EST TUE JAN 6 2009

GAZ030-041-070000-
631 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARALSON AND POLK
COUNTIES UNTIL 700 PM EST...

AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF FELTON...MOVING NORTHEAST AT 50
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HARALSON
AND POLK COUNTIES THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE FELTON...FISH CREEK...ARAGON...VAN WERT...ROCKMART
AND BRASWELL.
Special weather statement, Jan 6, 6:39 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
639 PM EST TUE JAN 6 2009

GAZ006>009-013>015-070030-
639 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN PICKENS...DAWSON...
LUMPKIN...GILMER...UNION...TOWNS AND FANNIN COUNTIES UNTIL 730 PM
EST...

AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LEWNER TO 12 MILES SOUTHWEST OF JASPER...
MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
PICKENS...DAWSON...LUMPKIN...GILMER...UNION...TOWNS AND FANNIN
COUNTIES THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ROY...LOVING...LEWNER...CARTECAY...MORGANTON...
PISGAH...HURST...DIAL...JASPER...TATE...MARION...MARBLEHILL...
MARGRET...AMICALOLA FALLS STATE PARK AND GADDISTOWN.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Jan 6, 6:50 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     ROME                    34.26N 85.19W
01/06/2009  M61 MPH          FLOYD              GA   AMATEUR RADIO

            AT THE FLOYD MEDICAL CENTER

&&

15
Special weather statement, Jan 6, 7:01 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
701 PM EST TUE JAN 6 2009

GAZ041-070030-
701 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARALSON COUNTY
UNTIL 730 PM EST...

AT 658 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF TALLAPOOSA...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HARALSON
COUNTY THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE TALLAPOOSA...BUDAPEST...FELTON...BUCHANAN AND DRAKETOWN.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 6, 7:10 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EST TUE JAN 6 2009

GAZ020-021-030-031-070100-
710 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN PAULDING...POLK...
CHEROKEE AND BARTOW COUNTIES UNTIL 800 PM EST...

AT 707 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONGER SHOWERS EXTENDING ACROSS YORKVILLE...CARTERSVILLE...
WALSEKA...AND TATE...MOVING NORTHEAST AT 50 MPH. THESE SHOWERS WILL
REPEATEDLY TRACK OVER THE SAME AREAS THROUGH 8 PM.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
PAULDING...POLK...CHEROKEE AND BARTOW COUNTIES THROUGH 800 PM EST.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YORKVILLE...VAN
WERT...ROCKMART...ARAGON...TAYLORSVILLE...BRASWELL...STILESBORO...
CARTERSVILLE...EMERSON...RED TOP MOUNTAIN STATE PARK...CHEROKEE...
WALESKA...CANTON...BUFFINGTON AND NELSON.

RUNOFF FROM THESE STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
RISES ON LOCAL STREAMS AND CREEKS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 6, 8:24 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EST TUE JAN 6 2009

GAZ021-032-033-070200-
824 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN COBB...CHEROKEE AND
EXTREME NORTHERN FULTON COUNTY UNTIL 900 PM EST...

AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS...SOME OF WHICH WERE STRONG AND CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH. THE LINE EXTENDED FROM FREE HOME TO 3 MILES
WEST OF KENNESAW...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE SHOWERS MOVE ACROSS COBB...
CHEROKEE AND FULTON COUNTIES THROUGH 900 PM EST. SOME LOCATIONS IN
THE PATH OF THESE SHOWERS INCLUDE LEBANON...BUFFINGTON...WOODSTOCK...
KENNESAW...HOLLY SPRINGS AND FREE HOME.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 10:42 PM ESTRiver Flood WarningFFCFloyd, Gordon4 days
Jan 7, 1:42 AM ESTSevere Thunderstorm WarningFFCChattahoochee, Muscogee33 min
Jan 7, 1:54 AM ESTSevere Thunderstorm WarningFFCChattahoochee, Stewart36 min
Jan 7, 2:11 AM ESTSevere Thunderstorm WarningFFCMarion34 min
Jan 7, 2:19 AM ESTSevere Thunderstorm WarningFFCTalbot, Taylor, Upson26 min
Jan 7, 2:32 AM ESTSevere Thunderstorm WarningFFCCrawford, Taylor43 min
Jan 7, 3:16 AM ESTSevere Thunderstorm WarningFFCMacon, Schley, Taylor29 min
Jan 7, 3:21 AM ESTRiver Flood WarningFFCFloyd33 hr
Jan 7, 3:56 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more18 hr
Jan 7, 5:17 AM ESTRiver Flood WarningFFCGordon22 hr
Jan 7, 9:12 AM ESTAreal Flood WarningFFCCatoosa, Chattooga, Floyd, Gordon, Murray, Walker and 1 more23 hr
Jan 7, 11:35 AM ESTRiver Flood WarningFFCClarke, Greene, Oconee58 hr

Nearby

Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.